Colorado, 2007

Flash Flood in Colorado, August 2, 2007

August 2, 2007 · NWS BOU · 1 event in 1 county or zone

Heavy rain caused localized flash flooding in northeast Park County. 76 inches of rainfall in one hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain caused localized flash flooding in northeast Park County. A trained spotter measured 3.76 inches of rainfall in one hour. Flash flooding was reported along Deer Creek. County Road 43 became impassable at Buggy Whip, above State Highway 285. Water was also reported in a nearby residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 2:00 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU AUG 02 2007

.SHORT TERM...PLENTY OF LOW LEVEL MOISTURE ON THE PLAINS BEHIND
YESTERDAYS FRONT WITH DEWPOINTS ONLY DROPPING INTO THE MID TO UPPER
50S THIS AFTERNOON TO LOWER 60S FARTHER EAST.  COOLER TEMPERATURES
THOUGH ARE ALSO IN PLACE AND THIS HAS KEPT MOST OF THE PLAINS CAPPED
SO FAR EXCEPT FOR AN AREA OF CONVERGENCE ALONG THE PALMER DIVIDE.
IT MAY REMAIN TOO COOL FOR CONVECTION TO DEVELOP OVER THE MORE
EASTERN PLAINS...BUT STORMS FROM ELSEWHERE COULD MOVE IN EVEN AFTER
DARK.  FLOW IS BECOMING MORE SELY AND INCREASING AND THE NAM SHOWS
PRETTY BRISK SE FLOW OVERNIGHT WHICH COULD SUPPORT SOME STORMS WELL
INTO THE NIGHT ON THE PLAINS THAT MOVE IN FROM THE WEST.  THE UPPER
LEVEL FLOW IS MORE FAVORABLE TODAY FOR STORMS TO MOVE TO THE EAST AS
THE UPPER LEVEL RIDGE HAS SHIFTED SLIGHTLY EAST AND SOUTH.  SO WITH
STORMS DEVELOPING NOW IN THE MOUNTAINS IN THE MONSOON MOISTURE THESE
ARE EXPECTED TO EVENTUALLY PUSH OFF/REDEVELOP EASTWARD INTO THE
URBAN CORRIDOR OVER THE NEXT FEW HOURS.  SO FAR STORMS ARE MOVING
FROM THE SOUTHWEST BUT HAVE WEEKEND AS THEY COME OFF THE FOOTHILLS
WITH THE LOWER LEVEL AIR STILL TOO STABLE.  TEMPERATURES HAVE WARMED
INTO THE LOW 80S WHICH SHOULD BE GETTING CLOSER TO SUPPORTING STORMS
OFF THE FOOTHILLS.  LATEST ACARS SOUNDINGS HEADING EAST INDICATE A
SLIGHT COOLING WHERE THE CAP NEAR 700 MB WAS BUT AN INCREASE IN THE
HIGHER LEVEL TEMPS AND THIS MAY BE WHAT IS ALSO KEEPING THINGS
DOWN.  BUT WITH MOISTURE HOLDING (GPS PRECIPITABLE WATER INSTRUMENT
IN BOULDER HAS SHOWN PRECIPITABLE WATER INCREASING ALL DAY WITH OVER
1.3 INCHES NOW) WOULD HAVE TO THINK STORMS HAVE A DECENT CHANCE OF
GETTING ONTO THE PLAINS.  PROBABLY THE 40 PERCENT POPS CURRENTLY IN
THE FORECAST FOR THIS EVENING WILL SUFFICE.  GIVEN SOME
UNCERTAINTIES WILL HOLD OFF ON HOISTING ANY FLASH FLOOD WATCH AT
THIS TIME BUT CERTAINLY AT LEAST BRIEF HEAVY RAINS COULD BE PRODUCED
BY SOME STORMS.

TOMORROW THE FLOW BECOMES EVEN MORE WESTERLY ALOFT AND THE MAIN
MOISTURE PLUME CENTERS OVER THE MOUNTAINS SO STORMS SHOULD BE ABLE
TO EASILY MOVE OFF THE HIGHER TERRAIN.  TEMPERATURES ARE ALSO
EXPECTED TO REBOUND BUT THE AMOUNT OF LOW LEVEL MOISTURE AND THE CAP
STRENGTH WILL BE THE UNCERTAINTIES.  PRETTY MUCH KEPT THE CURRENT
FORECAST WHICH INDICATES BEST CHANCE ON THE PLAINS AS YOU MOVE
CLOSER TO THE FOOTHILLS WITH A CAP HOLDING THINGS DOWN FARTHER EAST.

.LONG TERM...HOPE REMAINS ALIVE FOR THOSE OF US STILL WISHING FOR
SOME BENEFICIAL RAINFALL. HOT MID-UPPER LEVEL TEMPERATURES AT THE
CORE OF THE MEAN HIGH PRES RIDGE ALOFT NOW WOBBLING OVER THE STATE
STILL PROGGED BY THE VARIOUS MODELS AT OUR DISPOSAL TO SHIFT E-SEWRD
OVER THE NEXT FEW DAYS. THIS E-SEWRD DISPLACEMENT WILL ALLOW A
SIMILAR SHIFT IN THE SUBTROPICAL MOISTURE PLUME CURRENTLY TO OUR
WEST...BUT IT NOW APPEARS NOT UNTIL LATE IN THE WEEKEND. EVEN SO A
SLIGHT SHIFT IN TH RIDGE RESULTS IN SLIGHT COOLING ALOFT ON
SATURDAY. AT LOWER LEVELS...WIND/TEMPERATURE/PRESSURE FIELDS SHOW A
WEAK FRONTAL BNDRY SLIDING SWRD ACROSS THE NERN PLAINS SATURDAY
MORNING. DO NOT SEE MUCH COOLING WITH ITS PASSAGE...BUT DEWPT AND
THETA-E FIELDS INDICATE A STEADY REDUCTION IN LOW-LEVEL MOISTURE
BEHIND THE FRONT THROUGH THE DAY. HOWEVER FORECAST SOUNDINGS AND
SPATIAL CROSS SECTIONS STILL INDICATE ADEQUATE MOISTURE...AND STEEP
ENOUGH LAPSE RATES TO GENERATE SCATTERED T-STORMS IN THE HIGH
COUNTRY AND FOOTHILLS AND ISOLATED TO WDLY SCATTERED STORMS ON THE
PALMER DVD AND NEARBY PLAINS DURING THE AFTERNOON AND EVENING.
POST-FRONTAL ENVIRONMENT FARTHER OUT ACROSS THE NERN PLAINS APPEARS
TOO STABLE FOR ANY T-STORMS DVLPMNT. EXPECT TEMPERATURES ON SATURDAY
TO BE ABOUT THE SAME AS THE DAY BEFORE EVEN WITH THE WEAK FRONTAL
PASSAGE.

BY SUNDAY...WITH THE MONSOONAL MOISTURE PLUME INCHING CLOSER TO THE
FRONT RANGE...CHANCES FOR MEASURABLE PRECIPITATION SHOULD GO UP.
MODELS SHOW THE PREVIOUS DAYS FRONTAL BNDRY STALLING OUT SOMEWHERE
ACRS SERN COLORADO. MODELS SHOW SELY LOW-LEVEL FLOW DVLPG ON THE
PLAINS DURING THE MORNING WHICH ADVECTS HIGHER THETA-E AIR UP FM
SERN COLORADO/SWRN KANSAS DURING THE DAY. AS A RESULT SFC BASED
CAPES BY AFTERNOON IN THE 1500-2500 J/KG JUST EAST OF THE I-25 URBAN
CORRIDOR. FURTHERMORE MODELS HINT AT A WEAK DISTURBANCE NEAR 500MB
WHICH THEY SHOW PASSING OVER THE AREA AROUND 00Z/MONDAY. FOR THESE
REASONS...HAVE RAISED PRECIP CHANCES ALL AREAS...ESPLY DURING THE
EVENING HOURS. AS FOR TEMPERATURES...SLIGHT MODERATION IN THE POST
FRONTAL ENVIRONMENT SHOULD EQUATE TO A 1-3F WARMUP IN DAYTIME SFC
TEMPERATURES.

BY MONDAY...MODELS SHOW THE BACK EDGE OF THE SUBTROPICAL MOISTURE
PLUME PASSING OVER THE AREA. EMBEDDED WITHIN THIS FLOW MODELS SHOW A
WELL PRONOUNCED MID-LEVEL SHORTWAVE TROUGH AND VORT MAXIMA. TIMING
THEIR ARRIVAL ALWAYS A BIG CHALLENGE. BUT SHOULD THIS FEATURE ARRIVE
AS PROGGED BY THE GFS...SOMETIME LATE AFTERNOON OR EVENING...COULD
SEE THE BEST CHANCE FOR SIGNIFICANT RAINFALL ACROSS THE CWFA...MAYBE
A BIT TOO MUCH RAIN IN SOME AREAS. OF COURSE TIMING THESE FEATURES
THIS FAR OUT IS ALWAYS A REAL CHALLENGE. FOR THAT REASON WILL
REFRAIN FROM MAKING TOO MANY CHANGES TO THE PREVIOUS FCST PACKAGE.
JUST SOMETHING TO KEEP IN MIND.

FOR THE REMAINDER OF THE EXTENDED PERIOD...WITH THE MEAN UPPER RIDGE
MAKING SLOW WWRD PROGRESS BACK OVER THE CNTRL/SRN ROCKY MTN REGION
BY MIDWEEK...SHOULD SEE A GRADUAL REDUCTION IN STORM COVERAGE AS
WELL AS A SLIGHT INCREASE IN TEMPERATURES EACH DAY.

&&

.AVIATION...LIKELY TRW HIGHER TERRAIN AND SCT TRW LOWER TERRAIN
THROUGH 06Z.  SOME STORMS COULD LINGER LATER.S  MVFR CONDITONS
CIGS/VSBYS POSSIBLE WITH PASSING TSRA THUR PRD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SZOKE/BAKER
Hazardous weather outlook, Aug 2, 10:05 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT THU AUG 02 2007

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT THU AUG 02 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE HAS INCREASED TODAY AT LOW LEVELS WITH EASTERLY FLOW.
TEMPERATURES THOUGH WILL BE COOLER THAN YESTERDAY AND THIS WILL KEEP
THE ATMOSPHERE CAPPED FOR AWHILE.  THE CAP SHOULD BE ABLE TO BREAK
IN THE MOUNTAINS AND FOOTHILLS AS THERE IS BETTER HEATING IN THESE
AREAS...SO THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON.  THESE
STORMS ARE EXPECTED TO DRIFT EASTWARD OFF THE FOOTHILLS AS THERE IS
A LITTLE MORE WESTERLY FLOW AT HIGHER LEVELS TODAY.  THIS SHOULD
BRING THUNDERSTORMS INTO THE URBAN CORRIDOR BY ABOUT 2PM BUT
CONTINUING INTO THE EVENING.  FARTHER EAST STORMS SHOULD BE MORE
SCATTERED AND DEVELOP LATER BUT COULD PERSIST WELL INTO THE NIGHT.
STORMS THAT DO DEVELOP TODAY COULD PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH EARLY NEXT WEEK AS A PLUME OF QUITE
MOIST AND UNSTABLE AIR HANGS OVER THE REGION. SOME OF THESE STORMS
LATE IN THE DAY MAY PRODUCE LOCALLY HEAVY RAINFALL...MAINLY OVER AND
NEAR THE MOUNTAINS. THEN LOOK FOR A RETURN TO SOMEWHAT DRIER AND
WARMER CONDITIONS BY TUESDAY AS THE HIGH PRESSURE RIDGE ALOFT SHIFTS
BACK OVER COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D/L/SZOKE/BAKER

The radar

The Denver radar (KFTG), 90 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Park

When
August 2, 2:45 PM MST to 4:30 PM MST
Where
Park County, 7.37 mi NNW of Bailey to 4.65 mi N of Bailey
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.498, -105.523

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49297.